Alert archive / Wyoming / Tornado Warnings in 2018

Tornado Warning 3, NWS Rapid City, SD

June 1, 2018Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 1, 2018, 2:05 PM MDT for Campbell County, Wyoming. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 2:05 PM MDT (20:05 UTC)
Expired
Jun 1, 2018, 2:30 PM MDT
In force
25 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 209 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:07 PM MDTFUNNEL CLOUD10 N Downtown Gillette, WY
Jun 1, 2:10 PM MDTTORNADO10 N Downtown Gillette, WYSHORT-LIVED TORNADO AT THE MINE AROUND 0210 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WFUS53 KUNR 012005
TORUNR
WYC005-012030-
/O.NEW.KUNR.TO.W.0003.180601T2005Z-180601T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
205 PM MDT FRI JUN 1 2018

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  East central Campbell County in northeastern Wyoming...

* Until 230 PM MDT

* At 205 PM MDT, a confirmed tornado was located near Gillette
  Airport, or 9 miles north of Gillette, moving northeast at 30 mph.

  HAZARD...Damaging tornado and ping pong ball size hail. 

  SOURCE...Law enforcement confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will affect areas north of Gillette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4433 10553 4446 10560 4464 10531 4439 10511
TIME...MOT...LOC 2005Z 245DEG 28KT 4441 10547 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Eagan
1 follow-up statement
059 
WWUS53 KUNR 012022
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
222 PM MDT FRI JUN 1 2018

WYC005-012032-
/O.EXP.KUNR.TO.W.0003.000000T0000Z-180601T2030Z/
Campbell WY-
222 PM MDT FRI JUN 1 2018

...THE TORNADO WARNING FOR EAST CENTRAL CAMPBELL COUNTY WILL EXPIRE
AT 230 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4433 10553 4446 10560 4464 10531 4439 10511
TIME...MOT...LOC 2022Z 245DEG 28KT 4446 10531 

$$

Eagan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 1, 11:05 AM MDT, 3 hours earlier.

Area forecast discussion, Jun 1, 11:05 AM MDT, 3 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1105 AM MDT Fri Jun 1 2018

.DISCUSSION...(Today Through Thursday)
Issued at 310 AM MDT Fri Jun 1 2018

Upper shortwave trough is cross the Pac NW into the northern Rockies
region. Upper ridging over the northern Plains is now shifting into
the upper Midwest. Surface low is centered across central to
northern WY ahead of the approach trough, with a strong LLJ setting
up across the western SD plains. KUDX radar shows last night's storm
activity has pushed off into ND/ncentral SD. However, a few showers
have developed across the Black Hills area and are pushing off to
the NE across the adjacent plains. Another area of weak convection
is across southwest SD. These showers are expected to dissipate
early this morning.

The trough will approach the CWA this morning, with the surface low
crossing the CWA by mid to late morning. As the low crosses the
western Dakotas, a dry line will push through southern portions of
our NE WY zones early this morning, then into SW SD late this
morning. A cold front will then drop into NE WY early this
afternoon, then western SD late this afternoon into the early
evening. These differing air masses across the CWA will lead to
varying results regarding convection today. Over the southern
portions of our NE WY zones into SW SD and plains south of I-
90...not much storm activity is expected as the dry line pushes
through early enough. The air will be too dry for convective
initiation. Across the rest of NE WY, the northern Black Hills area,
and NW SD...better Theta E will remain as the dryline stays to the
south. The cold front will be the main forcing mechanism for
convection to begin. This will begin early this afternoon across NE
WY as the frontal boundary crosses into the CWA, then will be post-
frontal as it pushes into the northern Black Hills/NW SD in the mid
to late afternoon. Shear will not be ideal, but enough mid to upper
level forcing may be present for a few storms to become severe. The
best chance for severe weather will instead be across south central
SD where deep southerly flow will persist through the peak daytime
heating. Deep shear and MLCAPE over 3000 J/kg suggests supercell
development. However. it looks like by the time the line of storms
develop, they will be close to clearing our SCentral SD zones late
this afternoon or early this evening.

Upper ridging will build into the region tonight through the
weekend. Cooler air across the area will result in highs in the 70s
Saturday, then 70s to low 80s Sunday along with plenty of sunshine.
Breezy northwest winds are expected Saturday especially across the
northwest SD plains. Decent chances for storms will return toward
midweek as the upper pattern becomes more active along with above
average temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1101 AM MDT Fri Jun 1 2018

An area of MVFR ceilings will persist across portions of
northeast Wyoming through this afternoon. Scattered thunderstorms
will develop across northeast Wyoming early this afternoon...and
over northwest and south central South Dakota by late afternoon.
Some of the thunderstorms may be severe, with large hail and
damaging wind gusts. The thunderstorms will shift east of the area
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...7
Hazardous weather outlook, Jun 1, 4:10 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
410 AM MDT Fri Jun 1 2018

SDZ049-021300-
Tripp-
322 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a Enhanced chance of severe thunderstorms from late this
afternoon into this evening. The severe weather threats include
large hail, damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-047-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-
222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a Slight chance of severe thunderstorms this afternoon
and evening. The severe weather threats include large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Pennington Co Plains-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a Marginal risk of severe thunderstorms from early this
afternoon into this evening. The severe threats include large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-042-074-021300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm will be possible, much drier air
moving into the region this afternoon will greatly reduce the
thunderstorm chances over this area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 1, 12:51 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1251 PM MDT FRI JUN 1 2018

WYZ054-011915-
Northern Cambell WY-
1251 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 115 PM MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Recluse, or 39 miles southwest of Broadus, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Campbell County.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4500 10581 4500 10554 4494 10549 4488 10599
      4499 10601
TIME...MOT...LOC 1851Z 237DEG 28KT 4497 10587

Eagan
Special weather statement, Jun 1, 1:09 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
109 PM MDT FRI JUN 1 2018

WYZ054-055-011945-
Southern Campbell WY-Northern Cambell WY-
109 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Powder River Rest Area, or 24 miles west of
Gillette, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Echeta.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
116, and between Mile Markers 120 and 121.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4443 10602 4447 10601 4456 10597 4429 10558
      4405 10601
TIME...MOT...LOC 1909Z 226DEG 25KT 4428 10597

Eagan
Special weather statement, Jun 1, 1:21 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
121 PM MDT FRI JUN 1 2018

WYZ054>056-058-011945-
Weston WY-Western Crook WY-Southern Campbell WY-Northern Cambell WY-
121 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 145 PM
MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Camplex Event Facility, or 14 miles southeast of
Gillette, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rozet.

This Includes Interstate 90 in Wyoming between Mile Markers 136 and
149.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4397 10537 4407 10548 4441 10525 4416 10486
TIME...MOT...LOC 1921Z 221DEG 36KT 4410 10534

Eagan
Local storm report, Jun 1, 1:41 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     12 W DOWNTOWN GILLETTE  44.29N 105.74W
06/01/2018                   CAMPBELL           WY   FIRE DEPT/RESCUE

&&

MLS
Local storm report, Jun 1, 1:50 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             15 WNW DOWNTOWN GILLETT 44.36N 105.80W
06/01/2018  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:17 PM MDTSevere Thunderstorm WarningUNRCrook, Weston43 min
May 31, 6:43 PM MDTSevere Thunderstorm WarningUNRCrook62 min
May 31, 7:32 PM MDTSpecial Weather StatementUNRWeston43 min
May 31, 7:41 PM MDTSpecial Weather StatementUNRCrook34 min
May 31, 7:46 PM MDTSevere Thunderstorm WarningUNRCrook20 min
May 31, 8:00 PM MDTSpecial Weather StatementUNRCrook30 min
Jun 1, 12:58 PM MDTSevere Thunderstorm WarningUNRCampbell17 min
Jun 1, 1:09 PM MDTSpecial Weather StatementUNRCampbell36 min
Jun 1, 1:21 PM MDTSpecial Weather StatementUNRCampbell24 min
Jun 1, 1:36 PM MDTSevere Thunderstorm WarningUNRCampbell39 min
Jun 1, 1:40 PM MDTTornado WarningUNRCampbell35 min
Jun 1, 1:59 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook46 min
Jun 1, 2:10 PM MDTTornado WarningUNRCrook35 min
Jun 1, 2:22 PM MDTSpecial Weather StatementUNRCrook23 min
Jun 1, 2:29 PM MDTTornado Warning Considerable damage threatUNRCrook46 min
Jun 1, 2:49 PM MDTSpecial Weather StatementUNRCrook26 min
Jun 1, 3:04 PM MDTSevere Thunderstorm WarningUNRCrook56 min

Nearby

Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.